If a patient has self-administered benadryl prior to our arrival, should a paramedic re-dose under the Allergic Reaction Medical Directive? There appears to be no contraindication for this in the directive. As well, the direction per the Medical Directive in the OBHG Companion Document is, diphenhydrAMINE administration should always follow the administration of EPINEPHrine as outlined in the Medical Directive. However, I have heard from my more senior colleages that we should not re-dose the benadryl, like we can the epineprhine. Can you please clarify?
Please see the Ask MAC from 22-Nov-2013 on this topic. The answer remains the same that SWORBHP Medical Council agrees that paramedics should not administer Diphenhydramine (Benadryl) to a patient who has self-administered this medication within 4 hours.
Please note that epinephrine CAN be administered by paramedics after a patient has self-administered this medication, should the patient remain symptomatic for anaphylaxis. Epinephrine is a life-saving medication and highlighted by the potential for multiple dosing in the Moderate to Severe Allergic Reaction Medical Directive. Benadryl is a symptom-relieving medication and therefore does not carry the same benefit, with the risk of cumulative effect of multiple doses outweighing the benefit of re-dosing.